Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 72, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 4, 2001, 8:48 PM MDT for Sioux County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 4, 2001, 8:48 PM MDT (02:48 UTC)
- Expired
- Jul 4, 2001, 9:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:15 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 19.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 050248 SVRCYS NEC165-050330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 848 PM MDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 930 PM MDT * AT 845 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL SIOUX COUNTY ABOUT 22 MILES NORTHEAST OF HARRISON. THE STORM IS MOVING SOUTH AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR THE PANHANDLE OF NEBRASKA AND SOUTHEASTERN WYOMING. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. RE LAT...LON 4299 10352 4299 10383 4267 10374 4267 10349
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM MDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM MDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 230 PM MDT WED JUL 4 2001 WELL DEFINED S/WV TROF OVR ID...WITH SHWRS/TSTMS DVLPG IN ADVANCE OF FEATURE OVR CENTRAL/NRN WYOMING. WAVE SHOULD RIDE SOUTHEAST ALONG THICKNESS GRADIENT THIS EVENING...PASSING INTO THE WRN PANHANDLE BETWEEN 03Z-06Z. BEST SVR POTENTIAL ALONG AND NORTH OF THE PLATTE VALLEY...WHERE MOISTURE...INSTABILITY AND SHEAR PROFILES ARE MORE IMPRESSIVE. WL PUT HIGHEST POPS OVR NORTHEAST PARTS OF THE FA /LUSK-CDR/...WITH A DOWNWARD TREND ON POPS FURTHER SOUTH. WITH WAVE MOVING THRU OVERNIGHT...WL DOWNPLAY LOW CLDS/FOG POTENTIAL OVR THE PANHANDLE. A MORE EVIDENT LEE TROF SET UP ON THU...WITH LESS H8-H7 MSTR. TSTMS SHOULD BE LESS NUMEROUS WITH WEAKER DYNAMICS AND SLIGHTLY LESS LOW LVL MSTR. TEMPS AS WARM OR EVEN A FEW DEGF WARMER THAN TODAY...AS H7 THERMAL RIDGE REMAINS ANCHORED OVR THE FA. AS UPR HIGH SHIFTS FURTHER EAST ON FRI AND RIDGE BECOMES FLATTER OVR THE FA...MONSOONAL TYPE MSTR BEGINS TO BE DRAWN OUT OF THE SOUTHWEST STATES AND ACRS THE AREA. THIS SHOULD RESULT IN A SLIGHTLY BETTER CHANCE OF AFTN TSTMS /ESPECIALLY OVR SOUTH CENTRAL WYOMING AND THE MTNS/. LITTLE CHANGE IN H7 TEMPS ON FRI...BUT A FEW MORE CLDS MAY RESULT IN TEMPS A COUPLE OF DEGF COOLER THAN THU. .EXTENDED DISCUSSION... MEDIUM RANGE MODELS CONTINUE IN FAIRLY GOOD AGREEMENT WITH LARGE SCALE PATTERN. MRF STARTS TO BUILD HEIGHTS OVER THE WESTERN PART OF WY BY END OF THE FORECAST PERIOD...LEAVING OUR CWA IN NORTHWEST FLOW ALFOT. THE ECMWF STARTS STRETCHING THE UPPER HIGH...LEAVING FLAT RIDGE OR WEAK SW FLOW ALOFT OVER AREA. EITHER WAY...WILL NEED TO KEEP A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...PRETTY TYPICAL THIS TIME OF YEAR. TEMPERATURES LOOK LIKE THEY SHOULD BE A BIT CLOSER TO NORMAL...BUT STILL ON THE WARM SIDE0. .CYS... WY...TORNADO WATCH UNTIL 900 PM MDT WY ZNS 59..60..67>68. NE...TORNADO WATCH UNTIL 900 PM MDT NE ZNS 1>3..19..21. JK/RGB
In the hours before
Local storm report, Jul 4, 6:39 PM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
639 PM MDT WED JUL 4 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM 25 N SCOTTSBLUFF NE 2.75 INCH HAIL
07/04/01 SIOUX WIND SHIELDS DAMAGED
0552 PM 18 WNW ALLIANCE NE 1.00 INCH HAIL
07/04/01 BOX BUTTE
0618 PM 9 NNE SCOTTSBLUFF NE 2.75 INCH HAIL
07/04/01 SIOUX
0620 PM 9 SE KIMBALL NE 1.75 INCH HAIL
07/04/01 KIMBALL
0631 PM 5 N KIMBALL NE .75 INCH HAIL
07/04/01 KIMBALL
BANNLocal storm report, Jul 4, 7:41 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
741 PM MDT WED JUL 4 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0641 PM SCOTTSBLUFF NE 3.00 INCH HAIL
07/04/01 SCOTTS BLUFF REPORTED BY EMERGENCY
MANAGEMENT . VEHICLE
DAMAGE.
0645 PM SCOTTSBLUFF NE 59 MPH TSTM WIND GUST
07/04/01 SCOTTS BLUFF REPORTED BY KBFF ASOS
0646 PM KIMBALL NE .75 INCH HAIL
07/04/01 KIMBALL
0652 PM GERING NE 1.75 INCH HAIL
07/04/01 SCOTTS BLUFF
0723 PM MINITARE NE 2.00 INCH HAIL
07/04/01 SCOTTS BLUFF 1 TO 2 INCH DIAMETER HAIL
BANNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 28 min |
| Jul 4, 6:20 PM MDT | Severe Thunderstorm Warning | CYS | Kimball | 40 min |
| Jul 4, 6:29 PM MDT | Tornado Warning | CYS | Scotts Bluff, Sioux | 31 min |
| Jul 4, 6:58 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 32 min |
| Jul 4, 7:29 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 46 min |
| Jul 4, 9:52 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.